Hail, Sumner
- When
- July 12, 3:08 PM CST
- Where
- Sumner County, 3 mi S of Portland
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 36.537, -86.520
Twitter report of estimated penny size hail.
The largest severe weather event of summer 2022 affected much of Middle Tennessee during the afternoon and evening hours on July 12, with numerous severe thunderstorms producing large hail and wind damage. Up to softball size hail was reported in the Chapel Hill area of Marshall County, which is the largest hail reported in Middle Tennessee in many years.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
The largest severe weather event of summer 2022 affected much of Middle Tennessee during the afternoon and evening hours on July 12, with numerous severe thunderstorms producing large hail and wind damage. Up to softball size hail was reported in the Chapel Hill area of Marshall County, which is the largest hail reported in Middle Tennessee in many years.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 12, 1:27 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 227 PM CDT Tue Jul 12 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Wednesday Night) Issued at 213 PM CDT Tue Jul 12 2022 Temperatures continue to climb this afternoon ahead of the approaching cold front, and storms have already begun to develop in KY just ahead of the front. Dewpoints in the low to mid 70s are providing plenty of moisture, and strong instability is in place across the mid state. With the front approaching, additional showers and storms will develop, and have the potential to become strong to severe, with the main threat being damaging wind gusts. PWAT values remain high as well, and some CAMs suggest showers and storms later this evening and overnight may be able to run more east to west, and any training of these storms may lead to some localized flooding concerns. Instability does weaken tonight into the overnight hours, but enough exists ahead of the front to keep chances for stronger storms in the overnight hours. It appears that the front may move a bit further south than previous guidance suggested, which will limit pops to the far south and southeast Wednesday. Should the front stall further north, precip chances will move north as well. Right now the strong to severe storm risk will be further south, but depending on the location of the front, a few strong storms will be possible in the far south Wednesday afternoon. Conditions should be dry Wednesday night as the Midwest trough slowly moves east. && .LONG TERM... (Thursday through next Tuesday) Issued at 213 PM CDT Tue Jul 12 2022 Thursday and Friday now look to be dry as the Midwest trough moves east and a Plains high keeps us in northwest flow with little disturbances absent in the pattern. The GFS and ECMWF remain on different solutions from Saturday onward as the GFS brings a shortwave and front over the area Saturday, and the ECMWF remains dry. They both agree that the tropical low phases with a trough to our south, and keeps a lot of the showers and storms associated with that low to the south as well. However, with more of a northwest flow pattern and frequent troughs moving through to our north, both models are suggesting a more active and wetter pattern for next week. Either model doesnt show a wash out by any means, and both have little agreement on timing, but it seems that we will have more chances for rain starting Saturday but especially Sunday and Monday where there is a little bit of agreement. Diurnal forcing will help the weaker upper flow pattern so have slightly higher pops for the afternoon hours. Temps look to be near seasonal normals for at least the first half of the week next week. && .AVIATION... (18Z TAFS) Issued at 1226 PM CDT Tue Jul 12 2022 VFR conditions continue for now, with TSRA/VCTS expected this afternoon and overnight. Periods of decreased vis and cigs possible if thunderstorm moves directly over terminal. Do expect fog to develop overnight at CSV, with IFR vis expected and some LIFR conditions certainly possible between 10Z and 13Z. Westerly winds will become more northerly after 00Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 71 92 69 93 / 50 10 0 0 Clarksville 67 91 65 93 / 10 0 0 0 Crossville 66 82 62 84 / 60 30 10 10 Columbia 69 91 66 92 / 60 20 10 10 Cookeville 68 85 64 87 / 60 10 0 0 Jamestown 66 83 63 84 / 60 10 0 10 Lawrenceburg 69 88 66 90 / 40 30 10 10 Murfreesboro 70 90 65 92 / 60 10 0 0 Waverly 70 89 67 92 / 40 40 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barnwell LONG TERM....Barnwell AVIATION.....Adcock
Hazardous Weather Outlook National Weather Service Nashville TN 327 AM CDT Tue Jul 12 2022 TNZ005>011-023>034-056>066-075-077>080-093>095-131000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 327 AM CDT Tue Jul 12 2022 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. Heat index values will range 100 to 105 degrees for locations west of Cumberland Plateau Region this afternoon. Some strong to severe thunderstorms maybe possible late this afternoon into evening hours tonight across mid state region. Strong gusty to damaging winds will be main concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. JB Wright
Special Weather Statement
National Weather Service Nashville TN
313 PM CDT Tue Jul 12 2022
TNZ005-006-122045-
Stewart TN-Montgomery TN-
313 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of western Montgomery
and east central Stewart Counties through 345 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Indian Mound, or 9 miles southeast of Big Rock, moving southeast at
15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarksville, Indian Mound, Palmyra and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3653 8732 3633 8747 3634 8751 3649 8773
3662 8764
TIME...MOT...LOC 2013Z 300DEG 11KT 3652 8761
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial Weather Statement
National Weather Service Nashville TN
351 PM CDT Tue Jul 12 2022
TNZ008-009-122115-
Sumner TN-Macon TN-
351 PM CDT Tue Jul 12 2022
...Strong thunderstorms will impact portions of northern Sumner and
northwestern Macon Counties through 415 PM CDT...
At 350 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Westmoreland to near Portland. Movement was
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Westmoreland, Cross Plains, Portland, Mitchellville, Oak Grove and
Bethpage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3664 8623 3657 8597 3643 8650 3652 8664
3653 8664 3657 8660 3663 8657 3665 8648
TIME...MOT...LOC 2050Z 297DEG 16KT 3663 8639 3658 8659
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ShamburgerThe Nashville radar (KOHX), 32 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
14 hail, 14 thunderstorm wind, 4 flash flood. Local standard time, as filed.
Twitter report of estimated penny size hail.
Facebook report of numerous trees blown down on Highway 53 between Gainesboro and Celina.
Social media reports indicated a few trees were blown down on Westfork Creek Road, Hanestown Road, and Rocky Mound Road.
Trees and power lines were blown down with power outages in the northern part of Smith County, including the Defeated Creek area.
Facebook photos showed trees uprooted across Jackson County.
Dime size hail reported via mPing.
A Facebook report indicated trees and power lines were blown down in Bloomington Springs.
Nickel to quarter size hail was reported on Carmine Street in Nolensville.
Facebook report and photos showed golfball size hail fell on Grand Street in Nolensville.
Facebook reports indicated trees and stop signs were blown down with trampolines blown into the road in the Grand Street area of Nolensville.
Twitter tSpotter reports indicated hail up to ping pong ball size fell 6 miles southeast of Nolensville.
Hail up to quarter size fell in the 3300 block of Cripple Creek Road.
Several trees were blown down in the 3300 block of Cripple Creek Road.
Twitter tSpotter photo showed 1 inch hail fell in Murfreesboro.
Dime to quarter size hail was reported in Bradyville near Bradyville Road at Highway 99.
Facebook reports and photos showed trees and power lines blown down in Christiana.
Scattered trees were blown down across southern Rutherford County.
Twitter tSpotter photo showed 1 inch hail fell in the Flat Creek area.
Twitter tSpotter report of quarter size hail 4 miles southwest of Eagleville.
Social media reports indicated quarter to ping pong ball size hail fell in Rover.
Twitter tSpotter report of 3 inch diameter hail in Chapel Hill.
Numerous social media photos showed hail ranging from baseball to softball size fell in Chapel Hill. One photo showed a hailstone 4 inches long by 2.8 inches wide.
Twitter tSpotter report of a large tree blown down on Minkslide Road.
Social media reports indicated quarter size hail fell in downtown Franklin.
A few roads were closed in Rover due to high water, including Cedar Grove Road.
Trees and power lines were blown down on Bear Creek Road.
Approximately 15 to 20 large trees were uprooted near the Maury County line, with some trees blown down across Columbia Highway. Dime size hail also fell two separate times that covered the front porch of a nearby home.
Trees and power lines were blown down on Byrd Road with the road blocked.
Trees were blown down near Gimlet Road and near Weakley Creek Road.
Highway 129 was flooded and impassable east of Lynnville.
Facebook report indicated major road flooding occurred on Bear Creek Road.
A car stalled in high water with three people trapped inside on Mount Ararat Road. Flood waters also reached 1 to 1.5 feet deep on Weakley Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050518, 1050519, 1050520, 1050522, 1050521, 1050523, 1050524, 1050525, 1050527, 1050528, 1050526, 1050529, 1050530, 1050531, 1050532, 1050533, 1050534, 1050535, 1050537, 1050536, 1050538, 1050539, 1050540, 1050541, 1050542, 1050543, 1050544, 1050545, 1050546, 1050547, 1050548, 1050549.